51 y/o male with a PMH of DM presented with an out of hospital cardiac arrest after a suicide attempt, found to have a lactate of 26.9, bicarb of 3, and pH <6.8. After collateral from the family, it was found that he overdosed on metformin.
Precise amount of metformin required to do this is unclear, but seems to be high (e.g., >20 grams). The main effect of metformin is inhibition of the mitochondrial transport chain complex-I, which essentially poisons the mitochondria.
- Vitals: The following abnormalities may be seen:
- Hypotension progressing to vasopressor-refractory shock can occur
- GI symptoms often predominate: Nausea, vomiting, diarrhea, epigastric pain.
- Delirium, decreased consciousness.
- Supportive care, can consider bicarb
- Hemodialysis! Main indications:
- Lactate >15-20 mM
- pH <7.0-7.1
- Failure to improve despite standard supportive measures
Calello DP, Liu KD, Wiegand TJ, Roberts DM, Lavergne V, Gosselin S, Hoffman RS, Nolin TD, Ghannoum M; Extracorporeal Treatments in Poisoning Workgroup. Extracorporeal Treatment for Metformin Poisoning: Systematic Review and Recommendations From the Extracorporeal Treatments in Poisoning Workgroup. Crit Care Med. 2015 Aug;43(8):1716-30. doi: 10.1097/CCM.0000000000001002 [PubMed]
Wang GS, Hoyte C. Review of Biguanide (Metformin) Toxicity. J Intensive Care Med. 2019 Nov-Dec;34(11-12):863-876. doi: 10.1177/0885066618793385 [PubMed]